Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Suggest treatment for blistering and loosening of skin after Lamotrigine intake?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have been prescribed lamotrigine for bipolar disorder. I see some of these side effects… blistering or loosening of the skin!>??? How common is this and how reversible? I did not say this was related to sexual problems…. which seems to be reflected as my user selected category. THis is wrong. My Category is Psychiatric. Thank you.
Posted Sat, 8 Mar 2014 in Bipolar Disorder
Answered by Dr. Ashish Mittal 3 hours later
Brief Answer: It occur rarely but this is serius issue. Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Important aspects of your query are: • 56 year old female • Known case of Bipolar disorder • Complaints of: Blistering and loosening of skin after lamotrigine loose. Bipolar disorder is a chronic psychiatric illness characterized by manic and depressive episodes at different point of times. Medicines like mood stabilizers (valproate/lithium/lamotrigine) are used for long term to prevent episodes of mood swings. Mild skin rash occur in 10% patients who use lamotrigine. But serious skin reaction (Exfoliative dermatitis, including Stevens-Johnson syndrome and toxic epidermal necrolysis) occur rarely. The rate of serious rash is between 2 and 4 cases per 10,000 new users of lamotrigine. Signs of great risk: -Anything above the neck. -Around or in the mouth -Soft tissues (like mucous membranes of mouth, nose, eyes and anus) -Blistering and loosening Strategies for rash: -Meet your psychiatrist on urgent basis as you may require stoppage of lamotrigine. -Dermatologist see the patient within 24-48 hours: hold the doses until seen. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Follow-up: Suggest treatment for blistering and loosening of skin after Lamotrigine intake? 13 hours later
Thank you. I do have another question: how long after starting this medication can I stop being vigilant about side effects?
Answered by Dr. Ashish Mittal 10 hours later
Brief Answer: Serious reaction should be watched for long term Detailed Answer: Hello again, Thanks for follow up. Usually side effects occur at the starting of treatment or during dose increment. There is need to be vigilant for atleast for 1-2 month after the starting the medication, any dose change, change in medical condition or starting of concurrent other medicine (medicine like valprate increase lamotrigine level in body). For serious side effect like exfoliative skin reaction, patient need to watchful, and report it to psychiatrist as soon as it happen even after long term use. Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful. Wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: Suggest treatment for blistering and loosening of skin after Lamotrigine intake? 18 hours later
Thank you, Dr. Mittal. Your answers have been very clear and helpful. Best regards. Ilene
Answered by Dr. Ashish Mittal 15 hours later
Brief Answer: Hi Detailed Answer: You are most welcome.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor